Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Functional equations for character series associated with $ n\times n$ matrices


Author: Edward Formanek
Journal: Trans. Amer. Math. Soc. 294 (1986), 647-663
MSC: Primary 15A72; Secondary 16A38
DOI: https://doi.org/10.1090/S0002-9947-1986-0825728-8
MathSciNet review: 825728
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ A$ be either the ring of invariants or the trace ring of $ r$ generic $ n \times n$ matrices. Then $ A$ has a character series $ \chi (A)$ which is a symmetric rational function of commuting variables $ {x_1}, \ldots ,{x_r}$. The main result is that if $ r \geq {n^2}$, then $ \chi (A)$ satisfies the functional equation

$\displaystyle \chi (A)(x_1^{ - 1}, \ldots ,x_r^{ - 1}) = {( - 1)^d}{({x_1} \cdots {x_r})^{{n^2}}}\chi (A)({x_1}, \ldots ,{x_r})$

, where $ d$ is the Krull dimension of $ A$.

References [Enhancements On Off] (What's this?)

  • [1] E. Formanek, Invariants and the ring of generic matrices, J. Algebra 89 (1984), 178-223. MR 748233 (85g:15031)
  • [2] M. Hochster and J. L. Roberts, Rings of invariants of reductive groups acting on regular rings are Cohen-Macaulay, Adv. in Math. 13 (1974), 115-175. MR 0347810 (50:311)
  • [3] G. James and A. Kerber, The representation theory of the symmetric group, Addison-Wesley, Reading, Mass. 1981. MR 644144 (83k:20003)
  • [4] L. Le Bruyn, The functional equation for Poincaré series of trace rings of generic $ 2 \times 2$ matrices, Israel J. Math. (to appear). MR 829364 (87e:16041)
  • [5] I. G. Macdonald, Symmetric functions and Hall polynomials, Oxford Univ. Press (Clarendon), Oxford, 1979. MR 553598 (84g:05003)
  • [6] M. P. Murthy, A note on factorial rings, Arch. Math. 15 (1964), 418-420. MR 0173695 (30:3905)
  • [7] C. Procesi, The invariant theory of $ n \times n$ matrices, Adv. in Math. 19 (1976), 306-381. MR 0419491 (54:7512)
  • [8] L. H. Rowen, Polynomial identities in ring theory, Academic Press, New York, 1980. MR 576061 (82a:16021)
  • [9] T. A. Springer, Invariant theory, Lecture Notes in Math., vol. 585, Springer-Verlag, Berlin and New York, 1977. MR 0447428 (56:5740)
  • [10] R. P. Stanley, Hilbert functions of graded algebras, Adv. in Math. 28 (1978), 57-83. MR 0485835 (58:5637)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 15A72, 16A38

Retrieve articles in all journals with MSC: 15A72, 16A38


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1986-0825728-8
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society